Printer Friendly

Overdoing over-the-counter drugs. (Health And Fitness For Life).

Everyone has a story: the 16-year-old who ended up in the emergency room doubled over with abdominal pain; the dancer who had to leave company class because his stomach was killing him. They didn't want to miss class, or rehearsal, or a performance, so they did what many dancers do: They made swallowing a handful of anti-inflammatories a way to get through the day without pain. It wasn't injury that sidelined these dancers; what took them out of the studio or off the stage was overuse of a drug they no doubt perceived as harmless. And while anti-inflammatory medications have a place in a dancer's medicine cabinet, more is not always better.

When a person is injured, the body makes chemicals that cause inflammation, making nerves more sensitive to pain. The inflamed area may also become red, swollen, and warm. Nonsteroidal anti-inflammatory drugs (NSAIDs) block those chemicals, thus decreasing pain. NSAIDs are used to treat both acute and chronic injuries. People with acute injuries usually take them in higher doses, but for shorter periods of time. Dancers use them primarily for chronic overuse injuries, such as tendinitis or overstress injuries like ankle sprains. (Steroids, which block inflammation by suppressing the immune system, have serious side effects and are used primarily to treat certain diseases, such as lupus.)

There are thirty to forty medications that work by blocking inflammation, according to Dr. Mark Sinnreich, an orthopedic consultant and lead medical consultant to the Miami City Ballet. Over-the-counter nonsteroidal medications include aspirin, naproxen (Aleve), and ibuprofen (Advil, Motrin). Prescription anti-inflammatories include Vioxx and Celebrex. Even though some NSAIDs are available over the counter, dancers should always consult a doctor first before popping the pills. People react differently to different medications and different dosages.

Overusing medications can occur in several ways: taking more than the recommended dosage at one time, taking the next dose sooner than directed, or taking more dosages per day than directed. "Self-medication, certainly when done inappropriately, can have negative consequences," says Dr. Elizabeth Joy, a sports-medicine physician who treats dancers from Ballet West and the University of Utah in Salt Lake City.

Some dancers wake up in the morning and pop the pills as a matter of course, bracing for the day's aches and pains. What they don't realize is that even casual overuse can spell trouble. Whether over-the-counter or prescribed, these drugs can have potentially serious side effects. The most common is an upset stomach, usually described as a constant ache. Overuse can lead to gastritis (irritation of the stomach lining) and ulcers. Symptoms include nausea, abdominal pain, and black stools (a sign of internal bleeding). With normal use, gastrointestinal problems occur in 4 to 6 percent of the cases, depending on the medicine, Sinnreich says. Overuse increases that percentage. These medications should be taken with food to minimize side effects. Avoid alcohol, coffee, or other caffeinated drinks, which can also irritate the stomach lining. Take only the minimum required amount.

Prescription anti-inflammatory medications have been chemically modified to reduce stomach irritation, making them a godsend for dancers with premature arthritis, Joy says. However, they aren't without risks; they may be associated with increased risk of strokes and heart attacks. According to Sinnreich, people with certain health conditions--ulcers, kidney, liver, or heart disease, compromised immune systems, high blood pressure--should not take anti-inflammatories.

Sinnreich keeps active dancers on anti-inflammatories for short periods; those who take them long-term should get blood tests every four to six months to monitor their kidneys, liver, and bone marrow. Joy says a reasonable guide is to use the drugs as directed, for seven to fourteen days. Dancers should see their doctors if their injury worsens or if they want to take the medications beyond that time.

Self-medication can be risky for other reasons. Joy says, "What the medication does is mask some of their symptoms. A minor injury becomes major." A stress fracture is a good example. What may start off as mild discomfort in the foot and shin may worsen to the point where the dancer must take six weeks off. Ignore Achilles tendinitis and the tendon can rupture.

Cody Brazos, director of physical therapy at the Houston Ballet, says some dancers prefer not to take anti-inflammatories at all. Others choose alternatives like ultrasound, massage therapy, or acupuncture.

Principal dancer Jeffrey Rogers of Ballet West has suffered chronic bursitis, patellar tendinitis, a rotator cuff injury, and back spasms in his eighteen-year career. Under his doctor's guidance, he took over-the-counter and prescription anti-inflammatory medications. He also received acupuncture for his back trouble.

The drugs helped, but Rogers, 37, says he should have taken time off to let his back heal properly. He shares that lesson with younger dancers who dance through injuries, afraid of being left behind. "Don't let yourself slip into being a martyr for the art," Rogers tells them. "You benefit the art more by taking care of yourself."

Rhoda Fukushima also covers health and fitness for the St. Paul Pioneer Press. Her work is circulated in the Midwest by Knight Ridder.
COPYRIGHT 2002 Dance Magazine, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:dancers use of anti-inflammatory medication
Author:Fukushima, Rhoda
Publication:Dance Magazine
Article Type:Brief Article
Geographic Code:1USA
Date:Jun 1, 2002
Words:840
Previous Article:Advice for dancers.
Next Article:Educators in the news. (The Teach-Learn Connection).
Topics:


Related Articles
Anti-inflammatory drugs may quell asthma.
Anti-inflammatories: new hope for Alzheimer's?
Simplifying rehab complications.
Tips for managing patients with Alzheimer's disease.
Anti-inflammatories' cancer effects vary by brand and tissue type.
Company pulls pain drug from market.
Anti-inflammatories cut risk of mouth cancer.
Running interference: fresh approach to fighting inflammation.
Birds beware: several veterinary drugs may kill scavengers.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters